Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 52, NWS Salt Lake City, UT

August 27, 2015Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2015, 3:48 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 3:48 PM MDT (21:48 UTC)
Expired
Aug 27, 2015, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS55 KSLC 272148
FFWSLC
UTC017-055-280045-
/O.NEW.KSLC.FF.W.0052.150827T2148Z-150828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WAYNE COUNTY IN UTAH...
  NORTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 645 PM MDT
    
* AT 345 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER SULPHUR CREEK AND SURROUNDING DRAINAGES IN CAPITOL 
  REEF NATIONAL PARK. RAINFALL AMOUNTS OF A HALF-INCH TO THREE-
  QUARTERS HAVE FALLEN IN ABOUT 30 MINUTES.

* SPORADIC INTENSE RAINFALL IS EXPECTED TO CONTINUE THROUGH THE LATE 
  AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPITOL REEF NATIONAL PARK...TORREY...FRUITA AND CAINEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. AVOID 
WASHES...SLOTS AND LOW-LYING AREAS.

&&

LAT...LON 3850 11100 3815 11090 3815 11142 3850 11145
      3849 11135

$$

VERZELLA
2 follow-up statements
930 
WGUS75 KSLC 272324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT THU AUG 27 2015

UTC017-055-280045-
/O.CON.KSLC.FF.W.0052.000000T0000Z-150828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
524 PM MDT THU AUG 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
WESTERN WAYNE AND NORTHEASTERN GARFIELD COUNTIES...

AT 521 PM MDT...FLASH FLOODING IN CAPITOL REEF NATIONAL PARK IS 
ONGOING BUT THE VOLUME OF WATER COURSING THROUGH THE PARK IS 
REDUCED. 
 
IT IS INFERRED THAT THE MAIN VOLUME OF WATER WILL MOVE THROUGH THE 
AREA BY LATER THIS EVENING.

HOWEVER...IF YOU ARE TRAVELING AROUND THE AREA TO THE EAST OF 
CAPITOL REEF NATIONAL PARK THROUGH THE NIGHTTIME HOURS...PLEASE BE 
VIGILANT OF REMAINING HIGH WATER IN SOME OF THE AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK...TORREY...FRUITA AND CAINEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3850 11100 3815 11090 3815 11142 3850 11145
      3849 11135

$$

MCINERNEY
050 
WGUS75 KSLC 280046
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT THU AUG 27 2015

UTC017-055-280056-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-150828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
646 PM MDT THU AUG 27 2015

...THE FLASH FLOOD WARNING FOR WESTERN WAYNE AND NORTHEASTERN
GARFIELD COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3850 11100 3815 11090 3815 11142 3850 11145
      3849 11135

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:02 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 27, 3:02 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT THU AUG 27 2015

.SYNOPSIS...HIGH PRESSURE WILL BRING A WARMING AND DRYING TREND
THROUGH THE REMAINDER OF THE WEEK AND INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...THE 500MB SYNOPTIC PATTERN FEATURES A SHORTWAVE
RIDGE BUILDING OVER THE GREAT BASIN IN ADVANCE OF A 557DM CUTOFF
LOW OVER THE NORTHEASTERN PACIFIC. THE AIRMASS OVER UTAH IS
DRYING...BUT A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE HIGHER TERRAIN...AND ARE EXPECTED TO CONTINUE
DOING SO THIS AFTERNOON AND EVENING. TEMPERATURES WILL BE NEAR
NORMAL TODAY UNDER MOSTLY SUNNY SKIES.

FRIDAY THROUGH SUNDAY... THE OFFSHORE CUTOFF LOW WILL BE
REABSORBED INTO THE WESTERLIES AS A LONGWAVE TROUGH TAKES SHAPE
ALONG THE WEST COAST OF NORTH AMERICA. MEANWHILE...AN ELONGATED
RIDGE WILL BUILD FROM THE BAJA PENINSULA NORTHEASTWARD TOWARD THE
CENTRAL GREAT PLAINS. A VORTICITY MAX CURRENTLY DIVING SOUTH INTO
ALASKA WILL SEND A SHORTWAVE TROUGH THE PACNW ON SATURDAY...BUT
DRY SOUTHWESTERLY FLOW WILL REMAIN IN PLACE OVER THE CWA AND LIMIT
POPS TO SLIGHT CHANCE OVER THE HIGHER TERRAIN. THE ONE EXCEPTION
MAY BE SATURDAY EVENING AS THE GFS/CANADIAN BRING A QUICK SHOT OF
PRECIPITATION TO THE WASATCH FRONT...BUT DYNAMIC SUPPORT SEEMS
LACKING AND THIS FEATURE IS DOWNPLAYED IN THE FORECAST.
TEMPERATURES WILL BE ABOVE NORMAL.

NEXT WEEK...THE PATTERN REMAINS SIMILAR WITH A MEAN TROUGH ALONG
THE COAST AND SOUTHWESTERLY FLOW IN PLACE OVER UTAH. THE COASTAL
TROUGH AND BROAD SOUTHWEST FLOW WILL ACT TO LIMIT MONSOONAL
MOISTURE SOUTH AND EAST OF OUR AREA AND POPS ARE QUITE LOW
THROUGHOUT THE EXTENDED. THE NORTHERN 2/3 OF THE CWA MAY SEE A FEW
BANDS OF CIRRUS PUSH THROUGH...REMNANTS OF LANDFALLING SYSTEMS TO
OUR WEST...BUT THAT SHOULD BE ABOUT IT. TEMPERATURES WILL BE
SLIGHTLY ABOVE NORMAL AND GENERALLY PLEASANT IN MOST LOCALES.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO PREVAIL AT THE KSLC
TERMINAL INTO THIS EVENING BEFORE SWITCHING TO THE SOUTHEAST BETWEEN
03-04Z. THIS SAID...A 10 PERCENT CHANCE EXISTS THAT GUSTY
NORTHWESTERLY OUTFLOW WILL DEVELOP FROM TS ACTIVITY OVER THE
NORTHWEST. IF THIS OCCURS THEN NORTHWEST WINDS MAY LINGER THROUGH 04-
05Z.

&&

.FIRE WEATHER...HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE
REGION THROUGH FRIDAY. A DISTURBANCE APPROACHING THE PACIFIC
NORTHWEST WILL HELP INCREASE SOUTHWESTERLY FLOW ACROSS THE AREA THIS
WEEKEND. COMBINED WITH A DRY AIRMASS IN PLACE...PERIODS OF CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE SATURDAY AND
SUNDAY...THOUGH FUELS ACROSS A MAJORITY OF THE DISTRICT ARE NOT
CRITICAL. EXPECTED WINDS ACROSS FAR SOUTHWESTERN UTAH WHERE FUELS
ARE CRITICAL ARE EXPECTED TO REMAIN BELOW CRITICAL LEVELS
SATURDAY...SO HELD OFF ON ISSUING A FIRE WEATHER WATCH AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&

PUBLIC...RUTZ
AVIATION...MERRILL
FIRE WEATHER...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 9:50 PM MDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MDT WED AUG 26 2015

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
950 PM MDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
MAINLY SOUTHERN UTAH THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL RETURN THURSDAY BRINGING A WARMING AND DRYING
TREND THROUGH THE REMAINDER OF THE WEEK. LOCALLY BREEZY
CONDITIONS ARE POSSIBLE OVER THE WEEKEND ACROSS WESTERN
UTAH...WHICH COULD RESULT IN LOCAL CRITICAL FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:16 PM MDTAreal Flood AdvisorySLCWashington119 min
Aug 26, 6:19 PM MDTAreal Flood AdvisorySLCWashington116 min
Aug 26, 6:48 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 26, 7:21 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 27, 4:38 PM MDTSpecial Weather StatementSLCCache37 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.